Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 347, NWS Dodge City, KS

September 24, 1998Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 24, 1998, 12:16 AM CDT for Trego County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 1998, 12:16 AM CDT (05:16 UTC)
Expired
Sep 24, 1998, 1:20 AM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 240516 RRA
SVRDDC
KSC195-240620-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1216 AM CDT THU SEP 24 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 120 AM CDT

* AT 1213 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES WEST OF COLLYER MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  COLLYER                      BY 1225 AM CDT
  VODA                         BY 1230 AM CDT
  WAKEENEY                     BY 1250 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:26 PM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, Sep 23, 3:26 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT WED SEP 23 1998

WEAK WAVE MOVING OUT OF NM...UNFORECAST BY ANY MODEL...IS TRIGGERING
CONVECTION FROM EASTERN NM TO SOUTHEAST CO.  LATTER AREA HAS ALSO
SEEN A LEE TROF DEVELOPMENT...WHICH HAS BEEN FORECAST BY MODELS.
ETA EMSL FIELD AT 00Z TONITE IS TO LOW ON THE CENTRAL PRESSURE OF
THIS DEVELOPMENT...PER THE EMSL BIAS IN HIGH TERRAIN AT 00Z.
HOWEVER...THE LEE LOW IS PROGGED TO MOVE EAST INTO OUR CWFA
TOMORROW.  COMBINED WITH SHEARED OUT VORT MAX EMBEDDED IN
STRENGTHENING 50H FLOW AND CONTINUED STRONG LOW-LEVEL WARM
AIR ADVECTION...EXPECT CONVECTION TO BE LONG-LIVED...LASTING FROM
THIS EVENING THROUGH TOMORROW AFTERNOON. HAVE UPPED POPS ACCORDINGLY
TO 30 PERCENT ALL ZONES.

AS LEE CYCLONE BECOMES PICKED UP BY SURFACE TROF CREATED BY STRONG
NORTHERN STREAM ON FRIDAY...THE ENTIRE TROF CENTRAL PRESSURE DEEPENS
AND DOWNSLOPE DRYING OCCURS BY AFTERNOON.

...EXTENDED DISCUSSION...
BELIEVE ETAS SLOWEST MOTION ON THE POSITIVELY TILTED WAVE OFF THE
CA COAST IS APPROPRIATE.  THEREFORE COOL SHOT ADVERTISED BY OTHER
MODELS BEGINNING SATURDAY IS A BIT PREMATURE.  CONTINUED WARMING
TREND THROUGH SATURDAY EVENING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 063/085 061/089 062 331
GCK 060/084 059/088 061 331
EHA 059/081 059/085 061 331
LBL 060/082 061/086 063 331
HYS 059/081 063/091 065 331
P28 063/087 065/091 065 331

.DDC...NONE.

HUNTER/GERARD

In the hours before

Local storm report, Sep 23, 6:59 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT WED SEP 23 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 PM    12 NW JOHNSON             KS   1.75 INCH HAIL
09/23/98   STANTON

0535 PM    12 N MANTOR               KS   1.75 INCH HAIL
09/23/98   STANTON

0540 PM    5 N JOHNSON               KS   2.25 INCH HAIL
09/23/98   STANTON

0558 PM    10 N JOHNSON              KS   1.00 INCH HAIL
09/23/98   STANTON

0605 PM    17 S SYRACUSE             KS   0.88 INCH HAIL
09/23/98   HAMILTON                 p

KRUSE
Local storm report, Sep 23, 6:59 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT WED SEP 23 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 PM    12 NW JOHNSON             KS   1.75 INCH HAIL
09/23/98   STANTON

0535 PM    12 N MANTOR               KS   1.75 INCH HAIL
09/23/98   STANTON

0540 PM    5 N JOHNSON               KS   2.25 INCH HAIL
09/23/98   STANTON

0558 PM    10 N JOHNSON              KS   1.00 INCH HAIL
09/23/98   STANTON

0605 PM    17 S SYRACUSE             KS   0.88 INCH HAIL
09/23/98   HAMILTON                 p

KRUSE

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.